Heavy Snow, Waterville Plateau
- When
- November 19, 7:00 PM PST to November 20, 9:00 AM PST
- Where
- Waterville Plateau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
A cold and unstable air mass in combination with low level upslope flow brought heavy snow on the Waterville Plateau. A trained spotter reported six inches of snow in Waterville.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold and unstable air mass in combination with low level upslope flow brought heavy snow on the Waterville Plateau. A trained spotter reported six inches of snow in Waterville. Nine miles north of Chelan on Highway 97, a driver lost control on the ice resulting in a collision with one indirect fatality and at least two indirect injuries.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Nov 19, 2:45 PM PST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED TYPOS NATIONAL WEATHER SERVICE SPOKANE WA 245 PM PST FRI NOV 19 2010 .SYNOPSIS... LIGHT SNOW SHOWERS ARE EXPECTED ACROSS THE REGION TODAY...WITH THE MAIN FOCUS MAINLY ACROSS THE NORTHERN MOUNTAINS. MUCH BIGGER CHANGES ARE EXPECTED TO BEGIN THIS WEEKEND AS A DEEP UPPER LEVEL TROUGH DESCENDS INTO THE INLAND NORTHWEST. THE SEASONS FIRST CHANCE OF WIDESPREAD LIGHT VALLEY SNOW WILL COME WITH THIS WEATHER SYSTEM...FOLLOWED BY AN ARCTIC AIR MASS INVASION LATE THIS WEEKEND THROUGH THE MIDDLE OF NEXT WEEK. && ...MUCH COLDER WEATHER ON THE WAY SUNDAY INTO NEXT WEEK... .DISCUSSION... TONIGHT THROUGH TOMORROW NIGHT...THE UPPER LEVEL TROUGH ALONG THE WASHINGTON COAST WILL DIG OVER THE NEXT 24-36 HOURS AS A 120KT JET MAX AT 250MB DIVES SOUTHWARD OUT OF WESTERN B.C. THE AIR MASS OVER THE INLAND NORTHWEST WILL REMAIN CONDITIONALLY UNSTABLE THROUGH TOMORROW...AND SNOW LEVELS WILL BE DOWN TO THE VALLEY FLOORS. THE FOCUS FOR SNOW SHOWERS WILL SHIFT FROM ONE SIDE OF THE SPOKANE FORECAST AREA TO THE OTHER. THROUGH SUNSET...SCATTERED LIGHT SNOW SHOWERS WILL BE FOCUSED OVER THE MOUNTAINS OF EXTREME NORTHEAST WASHINGTON AND FAR NORTH IDAHO WITH A SMALL SCALE VORTICITY MAX EXITTING THE REGION THROUGH NORTHWEST MONTANA. BY EARLY EVENING... THE FOCUS FOR SNOW WILL DEVELOP OVER THE EAST SLOPES OF THE NORTHERN CASCADES...AS A DECAYING UPPER LOW NEAR THE MOUTH OF THE COLUMBIA RIVER DRIFTS TO THE NORTHEAST. THERE IS GOOD MODEL AGREEMENT THAT INCREASING UPPER DIFFLUENCE COMBINED WITH DEVELOPING EASTERLY UP-SLOPE INTO THE EAST SLOPES WILL GENERATE LIGHT PRECIPITATION. P-TYPE SHOULD BE ALL SNOW WILL THE EXCEPTION BEING THE LOWEST ELEVATIONS ALONG THE COLUMBIA RIVER AROUND WENATCHEE...CHELAN AND CHIEF JOSEPH DAM THIS EVENING. SNOW AMOUNTS WILL BE A BIT TRICKY DUE TO THE CONVECTIVE NATURE OF THE PRECIPITATION. 500MB TEMPERATURES AROUND 33C WILL CONTRIBUTE TO LOCALLY HEAVIER ACCUMULATIONS...BUT FOR THE MOST PART LOOK FOR 1-2 INCHES OF ACCUMULATION IN PLACES WENATCHEE...LEAVENWORTH...CHELAN...WINTHROP...AND OMAK. SINCE A GOOD DEAL OF THE SNOW WILL FALL LATE TONIGHT INTO TOMORROW MORNING... THERE IS A DECENT CHANCE THAT SNOW WILL STICK ON THE ROAD SURFACES. IT IS A MARGINAL CASE FOR A SNOW ADVISORY. WILL HOLD OFF ON AN ADVISORY FOR NOW SINCE MOST OF THE ACCUMULATION SHOULD HOLD OFF UNTIL THE LATE NIGHT HOURS AND THERE IS NO BIG MORNING COMMUTE ON A SATURDAY. LOW LEVEL UPSLOPE AND UPPER SUPPORT DIMINISH TOMORROW AFTERNOON/EVENING...SO ACCUMULATING SNOW SHOULD COME TO AN END BY MID AFTERNOON. COLD ADVECTION WILL BEGIN TO INCREASE TOMORROW AS SURFACE HIGH PRESSURE OVER SOUTHWEST CANADA BUILDS...FORCING MODIFIED ARCTIC AIR TO BLEED THROUGH THE VALLEYS OF NORTHEAST/NORTH CENTRAL WASHINGTON. PEOPLE WILL NOTICE AN INCREASINGLY BITTER NORTHEAST WIND BY SATURDAY AFTERNOON...ESPECIALLY IN THE OMAK...SANDPOINT... AND COEUR D'ALENE AREAS. THE COLD AIR WILL CONTINUE TO DESCEND INTO THE REGION SATURDAY NIGHT. /GKOCH SUNDAY THROUGH MONDAY NIGHT...A VERY DEFINITE COOLING OF THE WEATHER WILL OCCUR CONTINUOUSLY THROUGH THIS PORTION OF THE FORECAST. WHILE ALL MAJOR MODELS ADVERTISE STARKLY COLDER CONDITIONS...THE EXACT WEATHER LEADING INTO THE ARCTIC PLUNGE IS STILL A LITTLE BUT FUZZY. THE CANADIAN/06Z DGEX/ECMWF ALL GENERALLY SHOW SIMILAR FEATURES AND TIMING THROUGH THE PERIOD...SO THE SOLUTION LARGELY PARALLELING THE CANADIAN WAS FOLLOWED THROUGH THIS PORTION OF THE FORECAST...WITH SOME TEMPERING TOWARD THE SREF ENSEMBLE MEAN. THE RESULT WAS A FORECAST THAT COOLED EACH PERIOD WHILE FOCUSING SNOW SHOWERS ON SUNDAY AFTERNOON WITH A MORE LARGE SCALE SNOW EVENT POSSIBLE ON MONDAY. BY SUNDAY AFTERNOON...MID-LEVEL TEMPERATURES START TO DROP OFF INTO THE MID -40S CELSIUS. LAPSE RATES STEEPEN SIGNIFICANTLY ALOFT THROUGH THE DAY...AND BREAKS IN THE CLOUDS WILL LIKELY LEAD TO SOME FORM OF STRATOCUMULUS DEVELOPMENT THROUGH THE DAY. MODEL SOUNDINGS SUGGEST THE SURFACE LAYER WOULD PROMOTE CLOUD DEVELOPMENT WITH BASES SOMEWHERE NEAR THE -12C ISOTHERM AND THE ENTIRE DEPTH OF THE CLOUD LAYER IN THE -12 TO -20C LAYER. AS A RESULT AND WITH SOME MID-LEVEL INSTABILITY EVIDENT AS A DEEP 500 MB TROUGH ANCHORS ITSELF OVER THE AREA...SNOW SHOWERS SHOULD DEVELOP SUNDAY AFTERNOON. WITH SURFACE TEMPERATURES UNLIKELY TO GET OUT OF THE LOW TO MID 20S FOR MANY VALLEYS...ANY SHOWERS THAT DO DEVELOP ARE LIKELY TO ACCUMULATE EFFECTIVELY SUNDAY. AS THE 500 MB LOW CONTINUES TO CARVE INTO THE AREA...COLD AIR WILL CONTINUE TO FLOOD INTO THE AREA SUNDAY THROUGH MONDAY. IN FACT...A 1037-1039 MB SURFACE HIGH SLOWLY MOVES SOUTHWARD FROM CENTRAL BRITISH COLUMBIA. THIS WILL KEEP THE PRESSURE GRADIENT PRETTY TIGHT IN A NORTH TO SOUTH ORIENTATION. AS A RESULT...GUSTY WINDS ARE LIKELY DOWN THE OKANOGAN VALLEY AND PURCELL TRENCH OF NORTH IDAHO AS COLDER AIR INVADES THE AREA THROUGH MOST OF THE PERIOD. THE BIGGEST SYSTEM THAT MAY POTENTIALLY AFFECT PORTIONS OF THE AREA LOOKS TO COME IN MONDAY. THE CANADIAN/DGEX/ECMWF POSITION ALL TRACK THE 500 MB LOW GENERALLY DIRECTLY OVER SPOKANE AND MOVE IT THROUGH RATHER QUICKLY. HOWEVER...THE NAM IS BOTH SLOWER AND DEEPER WITH THE SYSTEM. IT ALSO TRACKS IT MUCH FARTHER WEST. AS A RESULT...THE SPIN-UP OF A SURFACE SYSTEM AND ITS ATTENDANT DEFORMATION ZONE FOLLOWING A PERIOD OF ISENTROPIC PRECIPITATION ALL ARE FOCUSED DIRECTLY OVER SPOKANE ON MONDAY. THE NET RESULT IS SOMEWHERE IN THE NEIGHBORHOOD OF 0.75 OF AN INCH OF QPF IN/NEAR SPOKANE WITH AN APPROXIMATE RATIO OF 15:1. DOING THE MATH...THAT ENDS UP JUST SHORT OF A FOOT OF SNOW FROM THE NAM. THANKFULLY...THE MODEL CONSENSUS DOES NOT FOLLOW THE NAM...AND WITH A TENTH OR TWO OF QPF FROM MOST OTHER MODELS...SNOW AMOUNTS ARE LIKELY TO BE MORE IN THE TWO INCH RANGE. WHILE DISCOUNTING THE NAM FOR NOW...IT MUST BE NOTED THAT ITS SOLUTION WAS REMARKABLY CONSISTENT ON ITS 12 AND 18Z RUNS...AND ITS SOLUTION STILL CERTAINLY FITS WITH THE GEFS ENSEMBLE MEMBER ENVELOPE. BECAUSE OF THIS...THE MONDAY SYSTEM CERTAINLY BEARS WATCHING. BEHIND MONDAY'S SYSTEM...DRIER AIR FLOODS DOWN THE VALLEYS FROM CANADA. THIS SEEMS LIKELY TO CLEAR SKIES FROM NORTH TO SOUTH MONDAY NIGHT. IN ADDITION...THE PRESSURE GRADIENT STARTS TO RELAX. THESE TWO FACTORS WILL ADD TO A FRIGID NIGHT MONDAY NIGHT. THE EXACT MAGNITUDE OF COLD WILL LIKELY BE DETERMINED BY SNOW COVER. AREAS WITH SNOW SEEM LIKELY TO DROP BELOW ZERO...WHILE THOSE WITHOUT WILL LIKELY BE STUCK IN THE SINGLE DIGITS. EITHER WAY...OLD MAN WINTER IS SET TO BRING A CRUEL DOSE OF REALITY THE BEGINNING OF NEXT WEEK. /FRIES TUESDAY THROUGH THANKSGIVING DAY...ARCTIC AIR WILL SETTLE OVER THE REGION WITH TEMPERATURES ABOUT 20 DEGREES BELOW NORMAL. A STRONG SURFACE HIGH PRESSURE WILL BUILD OVER THE INLAND NORTHWEST. THOSE AREAS WITH FRESH SNOW COVER WILL BE RESISTANT TO DAYTIME WARMING AND WILL RADIATE QUICKLY OVERNIGHT. THE NORTHEAST VALLEYS WILL BE MOST FAVORABLE TO SETTING NEW MINIMUM TEMPERATURE RECORDS TUESDAY NIGHT AND WEDNESDAY NIGHT. THE ENTIRE FORECAST AREA MAY SEE RECORD COLD MAX TEMPERATURES TUESDAY AS HIGHS STRUGGLE TO BREAK OUT OF THE TEENS SOUTH AND SINGLE DIGITS NORTH. WIND CHILL TEMPERATURES WILL NOT BE AN ISSUE AS WINDS WILL BE VERY LIGHT UNDER THE SURFACE HIGH. THOSE TRAVELING FOR THE HOLIDAY SHOULD TAKE NECESSARY PRECAUTIONS. THE ONLY REAL CHANCE OF PRECIPITATION WILL BE ACROSS THE SOUTHEAST ZONES ON TUESDAY AS A STRONG SHORTWAVE TROUGH EXITS THE REGION. ONCE THIS IMPULSE MOVES SOUTHEAST...THE FORECAST AREA WILL BE IN NORTHERLY FLOW AS A PACIFIC RIDGE AXIS APPROACHES THE PACIFIC NORTHWEST. WHILE THERE WILL BE A STRING OF MINOR IMPULSES RIDING THE FLOW...THE ARCTIC AIR WILL BE LACKING ANY SIGNIFICANT MOISTURE. THERE MAY BE ENOUGH FOR A FEW FLURRIES FROM TIME TO TIME BUT LITTLE IN THE WAY OF MEASURABLE SNOWFALL OUTSIDE OF THE MOUNTAINS. POPS HAVE BEEN LOWERED SUBSTANTIALLY THROUGH THE END OF THE EXTENDED FORECAST PERIOD. /KELCH && .AVIATION... THE SPOKANE...LEWISTON...PULLMAN AND MOSES LAKE AREAS SHOULD BE CLEAR OF THE SNOW SHOWERS TODAY. LOOK FOR LOCALIZED CEILING AND VISIBILITY RESTRICTIONS IN THE MOUNTAINOUS AREAS OF NORTH WASHINGTON AND NORTH IDAHO THROUGH 21-00Z AROUND BONNERS FERRY...COLVILLE...AND REPUBLIC. SNOW SHOWERS ARE ALSO EXPECTED AROUND WENATCHEE THIS AFTERNOON...AND SHOULD BECOME MORE WIDESPREAD AROUND 06Z AS THE NEXT UPPER LEVEL DISTURBANCE SLOWLY DRIFTS INTO CENTRAL WASHINGTON. /GKOCH && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 25 31 13 23 14 18 / 10 20 10 30 50 60 COEUR D'ALENE 24 30 13 23 14 18 / 10 10 10 30 50 60 PULLMAN 26 36 19 28 16 21 / 10 20 10 30 50 60 LEWISTON 29 42 26 35 23 27 / 10 30 20 30 40 60 COLVILLE 25 31 14 23 14 16 / 30 20 10 30 40 40 SANDPOINT 24 26 12 18 12 14 / 10 10 10 30 50 50 KELLOGG 23 28 14 22 16 16 / 10 10 20 40 60 60 MOSES LAKE 28 38 20 30 16 23 / 50 40 20 20 20 30 WENATCHEE 28 37 22 29 17 23 / 60 50 30 30 20 20 OMAK 24 32 15 25 11 15 / 50 50 30 30 10 10 && .OTX WATCHES/WARNINGS/ADVISORIES... ID...NONE. WA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 225 PM PST FRI NOV 19 2010 IDZ001>004-026-027-WAZ031>038-041>044-202230- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 225 PM PST FRI NOV 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BIG WEATHER CHANGES ARE EXPECTED THIS WEEKEND INTO NEXT WEEK. COLD ARCTIC AIR WILL MOVE INTO THE AREA THIS WEEKEND WITH TEMPERATURES TURNING MUCH COLDER THROUGH AT LEAST THE MIDDLE PART OF NEXT WEEK. HIGH TEMPERATURES BY TUESDAY OF NEXT WEEK WILL ONLY REACH 10 TO 20 DEGREES FAHRENHEIT. LOW TEMPERATURES WILL FALL INTO THE SINGLE DIGITS TUESDAY AND WEDNESDAY FOR MOST AREAS...WITH MANY LOCAL VALUES BELOW ZERO ESPECIALLY IN SNOW COVERED VALLEYS OF NORTHERN WASHINGTON AND NORTH IDAHO. IN ADDITION TO THE COLDER TEMPERATURES...SNOW WILL BE POSSIBLE THIS WEEKEND GOING INTO EARLY NEXT WEEK FOR THE ENTIRE FORECAST AREA. UNCERTAINTY REMAINS HIGH AS TO AMOUNT OF SNOW ACCUMULATIONS...BUT MOST PLACES SHOULD RECEIVE AT LEAST LIGHT ACCUMULATIONS.
The national radar mosaic for the moment the first event began.
1 heavy snow, 1 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Wenatchee Area | 2010-11-19 | Male | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, November 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 265803, 268353.